Case of the Month
Edited by Robert N. Johnson, MD
Presented by Joseph Alsberge, MD
Case #117, March, 2019
A 47-year-old woman with blurred vision in both eyes
Figures 1 and 2: Color fundus photos of the right and left eye with detailed view of macula (insets). Note the fine perifoveal crystals in both eyes. The retinal vessels and pigment epithelium in both eyes are normal. The peripheral retina is unremarkable as well.
A 47-year-old woman presented for evaluation of decreased vision. On examination, visual acuity was 20/30 in the right eye and 20/40 in the left eye. The anterior segment examination was unremarkable. Dilated examination revealed tiny refractile parafoveal deposits in each eye (Figures 1 and 2).
The retinal periphery was unremarkable aside from scattered lattice degeneration. Fundus autofluoresce and fluorescein angiography were normal (Figures 3 through 6). Optical coherence tomography revealed subtle opacification of the foveal outer nuclear layer and a tiny hyper-reflective inner retinal deposit in the fovea of the left eye (Figures 7 and 8).
Figure 3: Fundus autofluorescence of the right eye. Normal autofluorescence is present.
Figure 4: Fundus autofluorescence of the left eye. Normal autofluorescence is present.
Figure 5: Fluorescein angiogram of the right eye. This is an unremarkable study.
Figure 6: Fluorescein angiogram of the left eye. This is an unremarkable study.
Figure 7: SD-OCT of the right eye. There is a mild irregularity of the EZ layer.
Figure 8: SD-OCT of the left eye. There is a crystal deposit noted in the superficial central fovea.
What is your Diagnosis?
Additional History and Diagnosis
The patient was Caucasian. Past ocular history was unremarkable. Past medical history was notable for breast cancer, for which she underwent bilateral mastectomy five years prior. A few weeks prior to her visit to our clinic, she completed a 5-year course of tamoxifen therapy (20 mg per day). Based on this history and the clinical and imaging findings, the diagnosis of tamoxifen retinopathy was made.
Tamoxifen is an anti-estrogen agent that is used in the treatment of patients with estrogen receptor-positive breast cancers. It can lead to a retinopathy characterized by central vision loss and superficial crystalline deposits.1
Tamoxifen-associated retinal toxicity is dose-related and is more typical in patients receiving high doses of the drug (e.g., 60-100 mg/day, total cumulative dose > 100 g).2 However, as in the case shown here, it may also occur at lower dosages administered over a long period of time. In a prospective study of 63 patients on low-dose tamoxifen (20 mg per day) for a median duration of 25 months, 6% developed ocular toxicity.3 Our patient had been taking 20 mg per day for 5 years.
The crystalline deposits of tamoxifen retinopathy are yellow-white in color and located at the level of the inner retina, as demonstrated by optical coherence tomography imaging.1 Histologic studies have localized the deposits to the nerve fiber and inner plexiform layers, and they are thought to represent products of axonal degeneration. In experimental models, tamoxifen inhibits the uptake of glutamate by retinal pigment epithelial cells, which may explain its toxic potential.2
Other features of tamoxifen retinal toxicity include decreased visual acuity, decreased color vision, and macular edema. Patients have also been reported to develop punctate gray lesions in the outer retina.1 In the setting of visual loss, cessation of tamoxifen is typically recommended, if possible. Aside from the crystalline deposits, the findings of ocular toxicity typically resolve following cessation of the drug. On occasion, however, the macular edema of tamoxifen retinopathy can be severe and persistent despite stopping the drug. Intravitreal anti-vascular endothelial growth factor (anti-VEGF) agents have been used with reported success in the treatment of tamoxifen-induced macular edema.4-5
Take Home Points
Want to Subscribe to Case of the Month?
Comments or Questions